EconPapers    
Economics at your fingertips  
 

SIR economic epidemiological models with disease induced mortality

Aditya Goenka, Lin Liu and Manh Hung Nguyen

Journal of Mathematical Economics, 2021, vol. 93, issue C

Abstract: This paper studies an optimal growth model where there is an infectious disease with SIR dynamics which can lead to mortality. Health expenditures (alternatively intensity of lockdowns) can be made to reduce infectivity of the disease. We study implications of two different ways to model the disease related mortality – early and late in infection mortality – on the equilibrium health and economic outcomes. In the former, increasing mortality reduces infections by decreasing the fraction of infectives in the population, while in the latter the fraction of infectives increases. We characterize the steady states and the outcomes depend in the way mortality is modeled. With early mortality, increasing mortality leads to higher equilibrium per capita output and consumption while in the late mortality model these decrease. We establish sufficiency conditions and provide the first results in economic models with SIR dynamics with and without disease related mortality — a class of models which are non-convex and have endogenous discounting so that no existing results are applicable.

Keywords: Infectious diseases; Covid-19; SIR model; Mortality; Sufficiency conditions; Lockdown (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (18)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406821000148
Full text for ScienceDirect subscribers only

Related works:
Working Paper: SIR Economic Epidemiological Models with Disease Induced Mortality (2021) Downloads
Working Paper: SIR Economic Epidemiological Models with Disease Induced Mortality (2021) Downloads
Working Paper: SIR Economic Epidemiological Models with Disease Induced Mortality (2020) Downloads
Working Paper: SIR Economic Epidemiological Models with Disease Induced Mortality (2020) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:93:y:2021:i:c:s0304406821000148

DOI: 10.1016/j.jmateco.2021.102476

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:mateco:v:93:y:2021:i:c:s0304406821000148